Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Is rashes on my child's face and body caused due to delayed reaction to drug for lymph node infection?

User rating for this question
Very Good
Answered by

Practicing since : 2005
Answered : 1919 Questions
Three year old grandson had lymphnode infection last Thursday and was prescribed a penicillun alternative because of allergic reaction to penicillun. Developed a rash on exposed areas of body-face,mouth arms and legs but not on trunk yesterday and temperaure is down to 96.8. Is this a delayed reaction to the drug?
Posted Fri, 7 Feb 2014 in Skin Hair and Nails
Answered by Dr. Johny Chacko 19 minutes later
Brief Answer: ?Drug rash Detailed Answer: Hello, Welcome to healthcare magic. Please could you provide some more history so we can asses better? 1. What was the drug prescribed as an alternative to penicillin? 2. How many days did he take the drug prior to onset of rash? When was the last dose? 3. Is the rash itchy? 4. Is the rash raised and transient like hives? Is it disappearing from one place and reappearing elsewhere? 5. You have mentioned that his temperature has come down. So did he have a fever and if so, for how many days? Did he have running nose, redness of eyes and watering from eyes along with the fever? If possible, please attach clear photographs of the rash. The possibilities include a drug rash , urticaria and an exanthem. If you could provide the details, I can try to narrow down to the most probable diagnosis. Regards, Dr. Johny Chacko
Above answer was peer-reviewed by
Follow-up: Is rashes on my child's face and body caused due to delayed reaction to drug for lymph node infection? 2 minutes later
Takes drug at 8am and 8pm He is Az and I am in IL. He was in emergency room last thursday because drug prescribed by his pediatrician was not working, fever was then up to 104 and lymph nodes were the size of golf balls. Attending physician did MRI and CAT scan, said one more centimeter and infection would have reached his brain stem. Within 24 hours of being on new medication lymph nodes were much smaller temp was 98.7. Yesterday temp was 98.7 and rash appeared and spread only on exposed areas, antibiotic was given at 8pm and agin at 8 am this morning and today temp started to fall as rash spread to ears and more of the face.
Answered by Dr. Johny Chacko 18 minutes later
Brief Answer: ? Drug rash/ ? Urticaria Detailed Answer: Hello, Thank you for the additional history. From your history, I would keep the possibilities of a drug rash and acute urticaria. Unfortunately you have not mentioned the name of the new drug given. However , there are certain group of drugs like cephalosporins ( commonly given as injectable) which could cross react with penicillin group of drugs. A drug rash can occur anytime from few hours to up to 6 weeks of starting medication. It is usually itchy. It would warrant stopping of the drug and starting on another group of antibiotic which would not cross react with this group. He will also need an antihistamine to stop the rashes from spreading further. Acute urticaria usually occurs in children in association with an infection. This will subside with antihistamines like Benadryl given twice a day. It could persist for 2-3 weeks even after the infection has cleared. So you may have to continue the antihistamine for 2-3 weeks till the rashes come down. I understand your difficulty as you are staying in a different place. I would suggest that he be taken to the GP to review the medications. Hope this helps you. If you have any further queries, I will be glad to assist. Regards, Dr. Johny Chacko
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor